New Tysabri Warning: Liver Failure

Barely two months after being approved for Crohn's disease, the news for Tysabri continues to worsen. Three weeks ago, deadly melanomas were reported. Now the FDA has posted warnings about serious liver damage after a single dose. The manufacturers (Elan and Biogen) have sent letters directly to doctors involved in its use.

Yesterday's Washington Post carried the following news:

The controversial multiple sclerosis drug Tysabri can start causing liver damage within six days of the first dose, U.S. health officials said Wednesday.

Similarly, the Wall Street Journal also covered the story:

The letter to doctors said that the companies have received "clinically significant" reports of liver injury in patients being treated with Tysabri, and that signs of liver injury occurred as early as six days after the first dose of Tysabri. Liver injuries also occurred after multiple doses of the drug.

Given Tysabri's history, including changing it's name after causing patient deaths and being pulled from the market in 2005, it seems that the FDA should immediately revoke it's approval for Crohn's disease.